Iowa, 2021

Cold in Iowa, February 13 to 16, 2021

February 13 to 16, 2021 · NWS DMX · 51 events in 51 counties and zones

A prolonged cold snap that ensnared much of the country intensified to it's most extreme levels across Iowa February 13 through 16 a reinforcing shot of extreme cold air out of Canada settled in. Daytime air temperatures remained in the single digits and teens below zero with overnight lows in the 20s below zero.

Where it happened

Every event with a place to put it; 51 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
51

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A prolonged cold snap that ensnared much of the country intensified to it's most extreme levels across Iowa February 13 through 16 a reinforcing shot of extreme cold air out of Canada settled in. Daytime air temperatures remained in the single digits and teens below zero with overnight lows in the 20s below zero. Northerly winds resulted in wind chills in the -30 to -40s area wide. Temperatures remained bitterly cold until weak southerly flow allowed temperatures to return to more climatologically typical values.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 13, 5:36 PM CST, 3 hours 24 minutes earlier.

Area forecast discussion, Feb 13, 5:36 PM CST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
536 PM CST Sat Feb 13 2021

...Updated for 18z Aviation Discussion...

.DISCUSSION.../Tonight through Saturday/
Issued at 144 PM CST Sat Feb 13 2021

Prolonged, dangerous cold remains the primary focus of the
forecast. Highlights, or lowlights if you prefer:

- The coldest temperatures and wind chills yet in this cold snap
  are coming during the next few nights/mornings. Wind Chill
  Warnings remain in effect from late tonight through Monday
  morning.
- Temperatures will be very slow to moderate in the coming week,
  not even rising into the teens for highs until Thursday.
- Little precipitation forecast next week, with just very low
  chances Sunday/Sunday night far south and possibly around
  Wednesday south and east.

The large Arctic gyre primarily responsible for the prolonged
period of bitter cold we have been experiencing, which has been
parked over south central Canada over most of the past week, has
finally begun to move slowly eastward and will continue to
gradually slide out over the next few days. Unfortunately this
will allow the large area of dangerously cold surface high
pressure to spill southeastward from Canada down over the Dakotas
and Minnesota and into Iowa, resulting in further plummeting
temperatures with persistent 8-12 KT NNW winds through at least
Sunday night. Then as the high pressure center entrenches over
southern Minnesota and Iowa from Monday through Tuesday winds will
go light to calm at times, diminishing wind chill effects but
allowing air temperatures to potentially fall even further,
depending on cloud cover. As a result, wind chills of -30 to -40
are forecast both tonight/Sunday morning and Sunday night/Monday
morning across nearly the entire service area...perhaps just a few
degrees above that range in our far southeast and a few degrees
below in the far northwest. This will have potentially dangerous
health and safety impacts on anyone spending time outdoors without
appropriate precautions, and a Wind Chill Warning remains in
effect for the entire CWA from 9 pm tonight through noon Monday
accordingly.

The light snow that fell across the area last night and this
morning has now moved off to the east, ending appreciable
precipitation chances for the upcoming 7 day forecast period.
Various subtle impulses and weak troughs moving through the
cyclonic flow aloft will bring sporadic chances for light snow,
however most of this will remain to our south with POPs just
scraping our far southern counties at times between Sunday morning
and Monday night but very little accumulation or impact expected,
if any. Meanwhile, the cloud cover associated with these ripples
will not mitigate the falling temperatures much from tonight
through Sunday as they will be driven by cold air advection from
the approaching high pressure center. Cloud effects will become
steadily more pronounced Sunday night and especially Monday night,
however, as the coldness will then be more influenced by
radiational cooling processes. This creates some uncertainty at
this time regarding Monday night/Tuesday morning lows in
particular. Additional wind chill headlines for that period are a
near certainty, but whether a warning will be needed or an
advisory is unclear.

Looking past the next few days of particularly intense cold, the
GFS and ECMWF are now depicting a rather large southern stream
winter storm system sliding just southeast of our area around
Tuesday night through Wednesday, with the GFS painting
accumulating snowfall over the southeast half or so of Iowa on
Wednesday. However, these solutions are anomalous compared to what
was previously depicted, and the ECMWF is much weaker and a bit
further southeast, with essentially no measurable accumulation, so
the forecast remains dry for now. Temperatures will attempt to
slowly moderate once the big high pressure center moves away,
after Tuesday, but any warming will be strongly tempered by
weak/northwesterly low-level flow, intermittent cloud cover, and
the deep snow pack in place. It appears it will not be until
around Friday that a long-awaited transition toward more zonal
mid-level flow takes place, allowing for more notable but still
muted warming that may finally bring temperatures back up close to
freezing by a week from today. Even then it will take a stronger
warm advection regime to make much more impact and get some snow
melt going. Perhaps the week after next? Time will tell...

&&

.AVIATION.../For the 00Z TAFS through 00Z Sunday evening/
Issued at 502 PM CST Sat Feb 13 2021

High confidence that VFR conditions will prevail through Sunday
morning with a chance of some borderline MVFR conditions at OTM
later Sunday. Currently, horizontal convective roll clouds with
areas of blowing snow are prevalent over the eastern Dakotas and
Minnesota with their effect waning over northern Iowa. EST and SPW
have had a brief period of MVFR/IFR restrictions as these clouds
pass through. Otherwise, high clouds will overspread much of the
state tonight as a system passes to the south. This could lower
ceilings to around MVFR and bring snow to far southern Iowa, but
not enough confidence to add at OTM just yet.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Wind Chill Warning from 9 PM this evening to noon CST Monday for
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097.

&&

DISCUSSION...Lee
AVIATION...Ansorge
Hazardous weather outlook, Feb 13, 2:33 PM CST, 6 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
233 PM CST Sat Feb 13 2021

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-142045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
233 PM CST Sat Feb 13 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Wind Chill Warning has been issued for the area. Please visit
weather.gov/desmoines for full details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Wind Chill Warning will continue all day Sunday through Monday
early afternoon. Dangerous wind chills are expected, especially
during the overnight and early morning hours.

Well below normal temperatures will continue through much of the
week, leading to outdoor health hazards.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed.

Krull

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

51 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Emmet

When
February 13, 9:00 PM CST to February 16, 8:00 AM CST
Where
Emmet forecast zone
Reported by
ASOS
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

Cold/Wind Chill, Cerro Gordo

When
February 13, 9:00 PM CST to February 16, 8:00 AM CST
Where
Cerro Gordo forecast zone
Reported by
ASOS
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

Cold/Wind Chill, Marshall

When
February 13, 9:00 PM CST to February 16, 10:00 AM CST
Where
Marshall forecast zone
Reported by
ASOS
Coordinates
42.036, -92.999 (the zone’s center; the record gives no point)

Cold/Wind Chill, Wright

When
February 13, 9:00 PM CST to February 16, 8:00 AM CST
Where
Wright forecast zone
Reported by
AWOS
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

Cold/Wind Chill, Hamilton

When
February 13, 9:00 PM CST to February 16, 8:00 AM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

Cold/Wind Chill, Palo Alto

When
February 13, 9:00 PM CST to February 16, 8:00 AM CST
Where
Palo Alto forecast zone
Reported by
Public
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

Cold/Wind Chill, Winnebago

When
February 13, 9:00 PM CST to February 16, 8:00 AM CST
Where
Winnebago forecast zone
Reported by
Public
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

Cold/Wind Chill, Worth

When
February 13, 9:00 PM CST to February 16, 8:00 AM CST
Where
Worth forecast zone
Reported by
Public
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

Cold/Wind Chill, Pocahontas

When
February 13, 9:00 PM CST to February 16, 8:00 AM CST
Where
Pocahontas forecast zone
Reported by
Public
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

Cold/Wind Chill, Humboldt

When
February 13, 9:00 PM CST to February 16, 8:00 AM CST
Where
Humboldt forecast zone
Reported by
Public
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

Cold/Wind Chill, Franklin

When
February 13, 9:00 PM CST to February 16, 8:00 AM CST
Where
Franklin forecast zone
Reported by
Public
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

Cold/Wind Chill, Butler

When
February 13, 9:00 PM CST to February 16, 8:00 AM CST
Where
Butler forecast zone
Reported by
Public
Coordinates
42.732, -92.790 (the zone’s center; the record gives no point)

Cold/Wind Chill, Kossuth

When
February 13, 10:00 PM CST to February 16, 8:00 AM CST
Where
Kossuth forecast zone
Reported by
AWOS
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Cold/Wind Chill, Hancock

When
February 14, 1:00 AM CST to February 16, 8:00 AM CST
Where
Hancock forecast zone
Reported by
AWOS
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

Cold/Wind Chill, Black Hawk

When
February 14, 2:00 AM CST to February 16, 8:00 AM CST
Where
Black Hawk forecast zone
Reported by
ASOS
Coordinates
42.470, -92.309 (the zone’s center; the record gives no point)

Cold/Wind Chill, Webster

When
February 14, 3:00 AM CST to February 16, 8:00 AM CST
Where
Webster forecast zone
Reported by
AWOS
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

Cold/Wind Chill, Hardin

When
February 14, 3:00 AM CST to February 16, 8:00 AM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

Cold/Wind Chill, Story

When
February 14, 3:00 AM CST to February 16, 8:00 AM CST
Where
Story forecast zone
Reported by
ASOS
Coordinates
42.036, -93.465 (the zone’s center; the record gives no point)

Cold/Wind Chill, Bremer

When
February 14, 3:00 AM CST to February 16, 8:00 AM CST
Where
Bremer forecast zone
Reported by
Public
Coordinates
42.775, -92.318 (the zone’s center; the record gives no point)

Cold/Wind Chill, Grundy

When
February 14, 3:00 AM CST to February 16, 8:00 AM CST
Where
Grundy forecast zone
Reported by
Public
Coordinates
42.402, -92.791 (the zone’s center; the record gives no point)

Cold/Wind Chill, Calhoun

When
February 14, 3:00 AM CST to February 16, 8:00 AM CST
Where
Calhoun forecast zone
Reported by
Public
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

Cold/Wind Chill, Sac

When
February 14, 3:00 AM CST to February 16, 8:00 AM CST
Where
Sac forecast zone
Reported by
Public
Coordinates
42.386, -95.105 (the zone’s center; the record gives no point)

Cold/Wind Chill, Greene

When
February 14, 3:00 AM CST to February 16, 8:00 AM CST
Where
Greene forecast zone
Reported by
Public
Coordinates
42.036, -94.397 (the zone’s center; the record gives no point)

Cold/Wind Chill, Boone

When
February 14, 3:00 AM CST to February 16, 8:00 AM CST
Where
Boone forecast zone
Reported by
Public
Coordinates
42.037, -93.932 (the zone’s center; the record gives no point)

Cold/Wind Chill, Tama

When
February 14, 3:00 AM CST to February 16, 8:00 AM CST
Where
Tama forecast zone
Reported by
Public
Coordinates
42.080, -92.532 (the zone’s center; the record gives no point)

Cold/Wind Chill, Polk

When
February 14, 4:00 AM CST to February 16, 9:00 AM CST
Where
Polk forecast zone
Reported by
ASOS
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

Cold/Wind Chill, Carroll

When
February 14, 4:00 AM CST to February 16, 8:00 AM CST
Where
Carroll forecast zone
Reported by
AWOS
Coordinates
42.036, -94.861 (the zone’s center; the record gives no point)

Cold/Wind Chill, Crawford

When
February 14, 4:00 AM CST to February 16, 8:00 AM CST
Where
Crawford forecast zone
Reported by
AWOS
Coordinates
42.037, -95.382 (the zone’s center; the record gives no point)

Cold/Wind Chill, Dallas

When
February 14, 5:00 AM CST to February 16, 9:00 AM CST
Where
Dallas forecast zone
Reported by
AWOS
Coordinates
41.685, -94.040 (the zone’s center; the record gives no point)

Cold/Wind Chill, Jasper

When
February 14, 7:00 AM CST to February 16, 9:00 AM CST
Where
Jasper forecast zone
Reported by
AWOS
Coordinates
41.686, -93.054 (the zone’s center; the record gives no point)

Cold/Wind Chill, Union

When
February 14, 8:00 AM CST to February 16, 8:00 AM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
41.028, -94.242 (the zone’s center; the record gives no point)

Cold/Wind Chill, Cass

When
February 14, 8:00 AM CST to February 16, 8:00 AM CST
Where
Cass forecast zone
Reported by
AWOS
Coordinates
41.332, -94.928 (the zone’s center; the record gives no point)

Cold/Wind Chill, Audubon

When
February 14, 8:00 AM CST to February 16, 8:00 AM CST
Where
Audubon forecast zone
Reported by
AWOS
Coordinates
41.685, -94.906 (the zone’s center; the record gives no point)

Cold/Wind Chill, Guthrie

When
February 14, 8:00 AM CST to February 16, 8:00 AM CST
Where
Guthrie forecast zone
Reported by
Public
Coordinates
41.684, -94.501 (the zone’s center; the record gives no point)

Cold/Wind Chill, Poweshiek

When
February 14, 8:00 AM CST to February 16, 8:00 AM CST
Where
Poweshiek forecast zone
Reported by
Public
Coordinates
41.686, -92.531 (the zone’s center; the record gives no point)

Cold/Wind Chill, Adair

When
February 14, 8:00 AM CST to February 16, 8:00 AM CST
Where
Adair forecast zone
Reported by
Public
Coordinates
41.331, -94.471 (the zone’s center; the record gives no point)

Cold/Wind Chill, Madison

When
February 14, 8:00 AM CST to February 16, 8:00 AM CST
Where
Madison forecast zone
Reported by
Public
Coordinates
41.331, -94.016 (the zone’s center; the record gives no point)

Cold/Wind Chill, Warren

When
February 14, 8:00 AM CST to February 16, 8:00 AM CST
Where
Warren forecast zone
Reported by
Public
Coordinates
41.334, -93.561 (the zone’s center; the record gives no point)

Cold/Wind Chill, Mahaska

When
February 14, 8:00 AM CST to February 16, 8:00 AM CST
Where
Mahaska forecast zone
Reported by
Public
Coordinates
41.335, -92.641 (the zone’s center; the record gives no point)

Cold/Wind Chill, Adams

When
February 14, 8:00 AM CST to February 16, 8:00 AM CST
Where
Adams forecast zone
Reported by
Public
Coordinates
41.029, -94.699 (the zone’s center; the record gives no point)

Cold/Wind Chill, Taylor

When
February 14, 8:00 AM CST to February 16, 8:00 AM CST
Where
Taylor forecast zone
Reported by
Public
Coordinates
40.737, -94.696 (the zone’s center; the record gives no point)

Cold/Wind Chill, Ringgold

When
February 14, 8:00 AM CST to February 16, 8:00 AM CST
Where
Ringgold forecast zone
Reported by
Public
Coordinates
40.735, -94.244 (the zone’s center; the record gives no point)

Cold/Wind Chill, Clarke

When
February 14, 8:00 AM CST to February 16, 8:00 AM CST
Where
Clarke forecast zone
Reported by
Public
Coordinates
41.029, -93.785 (the zone’s center; the record gives no point)

Cold/Wind Chill, Monroe

When
February 14, 8:00 AM CST to February 16, 8:00 AM CST
Where
Monroe forecast zone
Reported by
Public
Coordinates
41.030, -92.869 (the zone’s center; the record gives no point)

Cold/Wind Chill, Marion

When
February 14, 9:00 AM CST to February 16, 9:00 AM CST
Where
Marion forecast zone
Reported by
AWOS
Coordinates
41.334, -93.099 (the zone’s center; the record gives no point)

Cold/Wind Chill, Lucas

When
February 14, 9:00 AM CST to February 16, 8:00 AM CST
Where
Lucas forecast zone
Reported by
AWOS
Coordinates
41.029, -93.328 (the zone’s center; the record gives no point)

Cold/Wind Chill, Wayne

When
February 14, 9:00 AM CST to February 16, 8:00 AM CST
Where
Wayne forecast zone
Reported by
Public
Coordinates
40.740, -93.327 (the zone’s center; the record gives no point)

Cold/Wind Chill, Appanoose

When
February 14, 9:00 AM CST to February 16, 8:00 AM CST
Where
Appanoose forecast zone
Reported by
Public
Coordinates
40.743, -92.869 (the zone’s center; the record gives no point)

Cold/Wind Chill, Davis

When
February 14, 9:00 AM CST to February 16, 8:00 AM CST
Where
Davis forecast zone
Reported by
Public
Coordinates
40.748, -92.410 (the zone’s center; the record gives no point)

Cold/Wind Chill, Wapello

When
February 14, 10:00 AM CST to February 16, 7:00 AM CST
Where
Wapello forecast zone
Reported by
ASOS
Coordinates
41.031, -92.409 (the zone’s center; the record gives no point)

Cold/Wind Chill, Decatur

When
February 14, 11:00 AM CST to February 16, 7:00 AM CST
Where
Decatur forecast zone
Reported by
ASOS
Coordinates
40.738, -93.786 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 942118, 942119, 942121, 942127, 942129, 942142, 942143, 942144, 942145, 942146, 942147, 942148, 942124, 942126, 942120, 942128, 942130, 942140, 942149, 942150, 942151, 942152, 942153, 942154, 942155, 942122, 942138, 942139, 942131, 942132, 942135, 942136, 942137, 942156, 942157, 942158, 942159, 942160, 942161, 942162, and more.